Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 125, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2017, 5:13 PM MDT for Washington County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 5:13 PM MDT (23:13 UTC)
- Expired
- Aug 13, 2017, 6:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:14 PM MDT | HAIL 1.75 | 5 Ese Elba, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2225 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627
WUUS55 KBOU 132313
SVRBOU
COC121-140000-
/O.NEW.KBOU.SV.W.0125.170813T2313Z-170814T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
513 PM MDT SUN AUG 13 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in northeastern Colorado...
* Until 600 PM MDT
* At 512 PM MDT, a severe thunderstorm was located 5 miles east of
Elba, or 18 miles south of Akron, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anton, Arickaree School and Elba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 10282 3976 10340 4007 10331 4001 10280
TIME...MOT...LOC 2312Z 291DEG 15KT 3991 10308
HAIL...1.00IN
WIND...60MPH
$$
RJK2 follow-up statements
588
WWUS55 KBOU 132341
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
541 PM MDT SUN AUG 13 2017
COC121-140000-
/O.CON.KBOU.SV.W.0125.000000T0000Z-170814T0000Z/
Washington CO-
541 PM MDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN WASHINGTON COUNTY...
At 539 PM MDT, a severe thunderstorm was located 4 miles north of
Anton, or 24 miles south of Akron, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Golf ball sized hail was reported with this storm 5 miles east-
southeast of Elba in Washington County at 5:14 PM MDT.
Oglf Locations
impacted include... Anton, Arickaree School and Elba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 10282 3976 10340 4007 10331 4001 10280
TIME...MOT...LOC 2339Z 293DEG 18KT 3981 10320
HAIL...1.75IN
WIND...60MPH
$$
RJK664
WWUS55 KBOU 132359
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
559 PM MDT SUN AUG 13 2017
COC121-140008-
/O.EXP.KBOU.SV.W.0125.000000T0000Z-170814T0000Z/
Washington CO-
559 PM MDT SUN AUG 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.
Golf ball sized hail was reported with this storm 5 miles east-
southeast of Elba in Washington County at 5:14 PM MDT.
LAT...LON 3969 10282 3976 10340 4007 10331 4001 10280
TIME...MOT...LOC 2358Z 291DEG 15KT 3978 10311
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:33 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 13, 3:33 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 333 PM MDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 333 PM MDT Sun Aug 13 2017 Scattered showers and thunderstorms are moving out of the foothills and onto the adjacent plains, as expected. Shower activity extends back into northwest Colorado, so more storms can be expected for a couple more hours. Gusty winds, brief rain and small hail will be the main threats. Gusts into the 40 to 50 mph range should be expected. Clouds and showers will diminish as sunset approaches. Further east, LAPS CAPE fields show only modest instability (around 1000 j/kg). Stronger instability is present over the far east parts of Colorado, so severe weather is expected with the thunderstorms through the evening. The strongest storms should develope over southwest Nebraska and western Kansas. For Monday, it looks like another setup similar to today. Mostly sunny morning skies will give way to increasing clouds and another round of thunderstorms moving out of the mountains. Model soundings only show about 1000 j/kg of CAPE, so storms should remain below severe limits. Temperatures will continue running at or just below seasonal normals. .LONG TERM...(Monday night through Sunday) Issued at 333 PM MDT Sun Aug 13 2017 Monday night, the upper level ridge axis will be over the Central Plains an upper level trough axis stretching from southwest MT into ncntrl NV. As a result the flow aloft will be west to southwesterly. Subtropical moisture continue over the region with NAM12 soundings still around one inch. Forecast soundings over 1000 j/kg for Denver, with higher values over 2000 j/kg over the northeast plains. The pattern will remain unsettled through the middle of the week as the upper trough shifts eastward and its axis brushes the state Tuesday night into Wednesday, then another secondary system may possibly follow suit on Thursday. Weak surge from the north may also help to reinforce the low level moisture across the northeast plains of CO. By the end of the week the ridge will be centered south and east of CO with a weak southwesterly flow over the state. Confidence still low this far out but trend for warmer and a little drier may kick in by that time. Overall trend with the temperatures will continue through the period with highs each day running slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 333 PM MDT Sun Aug 13 2017 A chance of thunderstorms will continue for a couple more hours, then conditions will improved. Southerly winds are expected overnight and then tomorrow will see another afternoon with a chance of thunderstorms rolling across the city. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...Cooper AVIATION...Dankers
Hazardous weather outlook, Aug 13, 10:52 AM MDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1052 AM MDT Sun Aug 13 2017 COZ030>051-141700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1052 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of thunderstorms is expected to move out of the mountains and across the plains this afternoon and evening. Storms moving out of the foothills and over the urban corridor will produce brief heavy rain and gusty winds up to 40 mph. Later this evening, some severe storms may develop east of a line from Sterling to Akron to Limon. Golfball size hail and wind gusts to 70 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Much of the outlook area will continue to experience thunderstorms during the afternoon and evening hours through Thursday. The Front Range foothills, Palmer Divide and the far eastern plains of Colorado will have the best chance to see the thunderstorms. Some storms could produce locally heavy rainfall, and a few storms across the northeast corner of the state could produce large hail and damaging winds. Drier and slightly warmer weather should spread over the region at the end of the week as a strong high pressure ridge slowly builds in from the west. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:12 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.